ReVIDA® Recovery Educates on Fentanyl and Seizures
Newport, TN - ReVIDA® Recovery’s latest blog post provides insight into fentanyl and seizures, and how this can affect those using the substance. They have been providing education and tools to the Appalachian communities to bring awareness about side effects of opioids such as fentanyl.
“One of the main reasons people get seizures when taking fentanyl is because they already have a medical condition that makes them prone to seizures. Fentanyl can exacerbate conditions like epilepsy, which is a brain disorder that causes random and sometimes excessive seizures. There is no proven cause or reason behind why some people develop this condition, but the seizures are recurring and can happen at any time. All opioids can cause neurons in the brain to get overexcited, which can trigger epileptic episodes,” the article states.
One of the main reasons people experience seizures while taking fentanyl is when they are experiencing an overdose. Too much fentanyl can cause hypoxic brain injury (or a lack of oxygen to the brain). When the brain lacks the oxygen it needs to work properly, it becomes electrically charged in order to shock itself back into functionality. This creates seizures that can lead to coma or death. Brain injuries caused by overdose can be permanent and have side effects that include problems with coordination and balance, issues with writing or speaking, and issues with vision or hearing.
Seizures don’t always look like someone thrashing around, though that has been seen with fentanyl overdose. The less-obvious seizures look like someone staring off into space or being unresponsive. In order to understand whether or not someone is having a seizure, you’ll need to look for other signs of fentanyl overdose, including clammy and pale skin, general unresponsiveness or a limp body, blue fingernails or skin, especially around the lips and eyes, vomiting or gurgling noises, and slow heart rate. When these symptoms appear, seek medical attention immediately. If available, administer Narcan® (naloxone) and keep the person on their side to prevent choking.
“Fentanyl attaches to opioid receptors that are located throughout the body. Because of this, an overdose has the potential to affect almost every important area of the body. When someone ingests a toxic amount of fentanyl, these are the areas likely to be impacted: The brain. As we discussed moments ago, fentanyl overdose can cause hypoxia, or lack of oxygen, in the brain. This can cause seizures or permanent brain damage.
"The heart. Surprisingly, the heart is impacted because the brain is impacted – kind of like a chain reaction. The receptors between the brain and the heart begin to malfunction, causing the heart to slow down significantly or stop completely. The slowing of the heart causes a lack of oxygen, which can cause lips or fingernails to turn blue. Heart attacks can also happen at this point.
"The blood. An overabundance of opioids can create collapsed veins, causing the bloodstream to become overloaded with opioids. This greatly impacts blood flow.
"The respiratory system. All opioids, fentanyl included, are depressants, meaning they slow the body in almost every way. One of the major areas that is impacted by this depression is the respiratory system. During an overdose, breathing slows to a dangerous speed, causing the lungs to fill with fluid. This is why some people foam at the mouth when experiencing an overdose. The gag reflex is also impacted by respiratory depression, so when someone tries to vomit (or rid the body of fentanyl), they choke,” the article continues.
ReVIDA® Recovery is breaking stigmas and is proud to offer medication-assisted treatment as part of their program. Opioid use disorder (OUD) can be difficult to manage without help, and their team of dedicated professionals have helped patients find recovery through their outpatient treatment. With outpatient treatment, patients do not have to worry about missing work or family time, and still receive quality OUD care while maintaining their lives.
To learn more about ReVIDA® Recovery, call them at 423-631-0432 or visit their website.
For more information about ReVIDA Recovery® Newport, contact the company here:
ReVIDA Recovery® Newport
330 Heritage Blvd,
Newport, TN, 37821